Reply To: CPHON Prep question of the day

  • Rebecca Kolenik

    Member
    October 2, 2013 at 12:09 pm

    Love this question!

    ——————————————-
    Rebecca Kolenik
    Clinical Nurse Specialist
    New York, NY
    United States
    ——————————————-

    ——————————————-
    Original Message:
    Sent: 09-30-2013 01:51 PM
    From: Stephanie Langevin
    Subject: CPHON Prep question of the day

    1. You are caring for a 15year old newly diagnosed leukemia patient with a presenting to your facility with a WBC of 150,000, and HgB 7.5. On assessment of this patient you notice visible shortness of breath and a respiratory rate of 35 with O2 sats of 98% on RA. Your patient is lethargic and cannot tell you her date of birth. You notify the treating physician and anticipate which of the following orders immediately?

     A. Initiation of IVF D51/2 NS with 20mEq KCL/L

    B. Contact the PICU and Red Cross about this patient

    C. Allopurinol 100mg/m2/dose PO 3 times a day

    D. 2units irradiated, leukocyte reduced PRBCs over 3-4 hours.

    Answer:  B. In this newly diagnosed patient your biggest immediate concern would be her WBCs. Due to her WBC of >100000 she is at risk for hyperleukocytosis which cause increased blood viscosity and blast-cell aggregates and thrombi. The symptoms experienced by this patient should case you to expect PICU admission (or higher level of care) to closely monitor this patient and potential for leukopheresis to reduce the WBC burden. You would initiate hyper hydration with sodium bicarbonate and would NOT initiate IVF with KCL d/t the risk of TLS after chemotherapy has been initiated. Allopurinol or Rasburicase should be started on this patient to reduce TLS hyperuricemia, however is not immediate risk at this current time. PRBC transfusions would be held until the viscosity of the blood is decreased.

    ——————————————-
    Stephanie Langevin
    Children’s Hosp of the Kings Daughters
    Virginia Beach, VA
    United States
    ——————————————-